MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC (MEXICO) PROWLER SEL PLUS 150/5CM 45TIP; CATHETER, CONTINOUS FLUSH

CODMAN AND SHURTLEFF, INC (MEXICO) PROWLER SEL PLUS 150/5CM 45TIP; CATHETER, CONTINOUS FLUSH
Catalog Number 606S255FX
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/10/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Information regarding patient age, gender, weight, medical history, race, and ethnicity was not provided.(b)(6).The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 1226348-2018-00739.
 
Event or Problem Description
As reported by a healthcare professional, during a stent-assisted coil embolization of an aneurysm, the prowler select plus 150/5cm 45 tip (606-s255fx/30026752) microcatheter was delivered to the target lesion and the 4mm x 23mm enterprise 2 no tip (enc402300/10978028) stent was attempted to be placed but the stent partially deployed out the microcatheter and could not be fully released/delivered.The user tried to deploy the stent by pulling the catheter to some extent, but it could not be deployed.The prowler select plus microcatheter and enterprise 2 stent were removed from the patient vasculature and replaced.The procedure was completed successfully without further incident.The replacement enterprise 2 stent fully expanded and apposed to the vessel wall after deployment.No patient complications occurred as a result of the event.The surgery was not delayed due to the event.The products were new and stored per labeling instructions.The procedure was conducted in accordance with the instructions for use (ifu) and a constant flush was maintained.No visible product damage/defect was noted prior to the event.The products were prepped and used according to the ifu.The microcatheter was placed distal to the target site prior to advancement of the device to the target site followed by withdrawal of the microcatheter in an attempt to deploy the device.The user did not apply excessive force at any time during the case.No report of the other devices used in the procedure is available.The products will be returned for evaluation.No further information was provided.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Complaint conclusion: as reported by a healthcare professional, during a stent-assisted coil embolization of an aneurysm, the prowler select plus 150/5cm 45 tip (catalog #: 606-s255fx/lot #: 30026752) microcatheter was delivered to the target lesion and the 4mm x 23mm enterprise2 no tip (catalog #: enc402300/lot #: 10978028) stent was attempted to be placed but the stent partially deployed out the microcatheter and could not be fully released.The user tried to deploy the stent by pulling the catheter to some extent, but it could not be deployed.The prowler select plus microcatheter and enterprise2 stent were removed from the patient vasculature and replaced.The procedure was completed successfully without further incident.The replacement enterprise2 stent fully expanded and apposed to the vessel wall after deployment.No patient complications occurred as a result of the event.The surgery was not delayed due to the event.The products were new and stored per labeling instructions.The procedure was conducted in accordance with the instructions for use (ifu) and a constant flush was maintained.No visible product damage/defect was noted prior to the event.The products were prepped and used according to the ifu.The microcatheter was placed distal to the target site prior to advancement of the device to the target site followed by withdrawal of the microcatheter in an attempt to deploy the device.The user did not apply excessive force at any time during the case.No report of the other devices used in the procedure is available.No further information was provided.A non-sterile prowler select plus 150/5cm 45tip microcatheter was received inside of a pouch.Visual inspection revealed that the delivery wire of the enterprise2 stent was stuck inside of the microcatheter.Residues of dried blood were observed inside of the microcatheter hub.No further anomalies were observed.The inner diameter (id) of the microcatheter could not be measured since the enterprise2 delivery wire was stuck inside the entire length of the microcatheter.Functional analysis could not be conducted to determine the root cause of the event since the delivery wire was stuck inside of the microcatheter and could not be removed.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The reported customer complaint of resistance/friction was confirmed.The delivery wire of the enterprise2 device was stuck inside of the microcatheter; however, the exact circumstances surrounding the event cannot be determined based on the condition of the returned device.The microcatheter hub was saturated with dried blood and the residue prevented movement of the delivery wire.The presence of dried blood suggests that an insufficient flush was maintained.The ifu states that continuous infusion of an appropriate flush solution is required for optimal performance, and also indicates that the flush should be verified in the event of resistance.Insufficient flush allows blood to back-flow into the microcatheter, which can cause resistance.Resistance/friction is a known potential issue associated with the use of the device.The ifu contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.Neither the product analysis nor the device history record review suggests that the failure could be related to the manufacturing process.Assignment of root cause for the event remains speculative and inconclusive, based on the information provided and the evidence presented by the returned device; however, it is possible that procedural and handling factors, including device manipulation, device interaction, and inadequate flush, may have contributed to the reported failure.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of two products involved with the complaint and the associated manufacturer report numbers are 1226348-2018-00738 & 1226348-2018-00739.

Brand Name
PROWLER SEL PLUS 150/5CM 45TIP
Common Device Name
CATHETER, CONTINOUS FLUSH
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC (MEXICO)
circuito interior norte #1820
juarez chihuahua 32580
MX  32580
MDR Report Key7926575
Report Number1226348-2018-00738
Device Sequence Number1936251
Product Code KRA
UDI-Device Identifier10886704028857
UDI-Public10886704028857
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K021591
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Catalogue Number606S255FX
Device Lot Number30026752
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/01/2018
Initial Date Received by Manufacturer 09/10/2018
Supplement Date Received by Manufacturer10/12/2018
Initial Report FDA Received Date10/02/2018
Supplement Report FDA Received Date10/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1